Five most dangerous common drugs and what to watch out for
Medications are prescribed to save lives, yet medications can be extremely dangerous and bring people to the emergency room with life-threatening problems. The same medications that can save our lives could take our lives when we least expect it.
Here are the five most dangerous medications. Let’s see if you can guess what went wrong in the case studies below.
1. Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) including Ibuprofen, Naproxen (Aleve) or Ketorolac (Toradol), among others.
People tend not to worry about taking over-the-counter medications like Ibuprofen or Naproxen, yet problems frequently happen.
Alice had right knee pain and took over-the-counter Naproxen (Aleve)—two tablets, twice a day for two months. At the end of the second month, she noticed a little bit of blood in her stools, which didn’t really worry her. A few days later, the little bit of blood became a lot of blood, which accompanied each bowel movement. Completely panicked, she went to the ER.
Can you guess what her problem was? What did she do wrong? What should she have done differently?
The high dose and prolonged use of Naproxen gave her stomach ulcers and made her stomach bleed. She could have bled to death.
What should Alice have done?
She should have taken the anti-inflammatory drug for only a short time (one week). She should have taken it on a full stomach with additional anti-ulcer medication to prevent stomach ulcers, especially if she had needed an extra week of treatment.
2. Warfarin (Blood thinner also called Coumadin).
It was the 41st most prescribed medication in 2016 in the USA with over 18 million prescriptions.
Tom had been taking the blood thinner Warfarin (Coumadin) for several years without any problem. One night, after eating a questionable food item, he had headaches, vomiting and diarrhea. For the two following days, he was unable to eat solid food, but he drank a lot of fluids and continued taking his Warfarin. He took Aspirin for his headache and Pepto Bismol for his diarrhea. One day later, when he woke up, he had a lot of blood in his urine and his stools were bright red. Panicked, he went to the ER. He could have bled to death.
Can you guess what his problem was? What did he do wrong? What should he have done differently?
The other name for Pepto Bismol is Bismuth subsalicylate, which means it contains a Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) of the same family as Aspirin, which increases bleeding. In addition, Tom took Aspirin (which is also a blood thinner) for his headaches, which increased the risk of bleeding even more. The third thing that happened is that Tom, when he was eating normally, was eating green leafy vegetables like broccoli every day, which made the Warfarin less active.
When Tom stopped eating green leafy vegetables every day (because of his upset stomach), the Warfarin became even more active.
When Tom took over-the-counter Aspirin and Bismuth subsalicylate for two days, his Warfarin became a super-potent deadly blood thinner, a real rat poison, which is what it was originally created for: to kill.
What should Tom have done?
Instead of Aspirin, Tom should have taken Tylenol for his headache and instead of Pepto Bismol, he should have simply drank a lot of fluids the first day, then, the second day, he could have added some over-the-counter Imodium. He should have called his doctor to help him decrease his Warfarin dose until he was able to go back to his normal green leafy vegetables every day.
Shehab and colleagues (JAMA Nov. 2016) say that the most frequent antibiotics leading to an ER visit in 2013 and 2014 were Amoxicillin, Sulfamethoxazole-Trimethoprim and Cephalexin, which gave moderate to severe allergic reactions. People also need to be aware that those antibiotics make the above Warfarin anticoagulant more potent. Watch out for drug interactions.
4. Insulin (anti-diabetic agent).
Insulin was the 22nd most prescribed medication in 2016 with over 26 million prescriptions in the USA, an increase of 14% over the previous year.
Emily was used to taking Insulin and buying Metformin every day for her diabetes. While on vacation in Mexico, she had an upset stomach and couldn’t eat very much for three days. Yet, she continued taking her usual medications. On the third day, she felt dizzy then lost consciousness, fell and hit her head on a table next to her. She could have died. She was transported to the ER.
Can you guess what her problem was? What did she do wrong?
Emily continued taking Insulin and Metformin (anti-diabetic drugs) at their usual dose even though she wasn’t able to eat very much for three days. As a consequence, the Insulin she took made her blood sugar drop into dangerously low levels. She became hypoglycemic, which caused her dizziness then her loss of consciousness and her fall. Hypoglycemia can be deadly because our human cells rely on sugar to live.
What should have Emily done differently?
Emily should have brought her glucometer, checked her blood sugar on a regular basis especially when she ate less, and she should have decreased the amount of Insulin she was taking.
For diabetic people, especially as they get older, it is safer to err on the side of a little too high blood sugar rather than too low.
5. Opioid analgesics.
Acetaminophen-hydrocodone and Acetaminophen-oxycodone are frequently the cause of ER visits with complaints of severe constipation, nausea, dizziness, somnolence and breathing problems that could lead to death. They are addictive and, as a general rule, they should not be taken for periods longer than a few days (unless the diagnosis is untreatable cancer).
What is the take-home message?
Medications, even if they are over-the-counter, live-savers and approved by the FDA, are dangerous. So, let’s keep informed of their side effects and drug interactions and let’s remain vigilant for ourselves and our loved ones.